Tasty Morsels of Critical Care 055 | Salicylate poisoning

27 Dec

Welcome back to the tasty morsels of critical care podcast.

This time round we’ll look at an oldie but a goodie: salicylate poisoning. I have not seen one of these in quite some time but it is a classic tox question for exams in both EM and ICM.

Oh Chapter 90 has the ambitious task of covering all poisonings so unsurprisingly it’s a little brief but this post is supplemented by a few other excellent resources linked to at the end.

Salicylates are primarily found in our part of the world in aspirin. Locally the commonest use for aspirin these days is primary or secondary prevention of vascular disease, ie the baby aspirin tablets that come in 75mg. You would need to take a large number of these to get into trouble. The analgesic doses of nearer to 600mg are less commonly used, especially when compared to the ubiquitous paracetamol, but 15-20 of these big aspirins could get you into big trouble. It does exist in other forms, most notably in “oil of wintergreen” which, in kids can be a potentially fatal ingestion at low volume.

Like most ingestions, the context or the patient¬† will often be the give away to the diagnosis. But if they haven’t told you directly, you might start by asking questions about tinnitus, dizziness and vomiting. On exam you might find fever, tachypnoea and even impaired consciousness as things get more advanced.

These clinical signs can be explained by looking at the pathophysiology. Aspirin, being salicylic acid is by nature an acid, one would think that this is the reason you get the metabolic acidosis. In overdose it does indeed form part of the anion gap of unmeasured anions along with lactate. But in reality the salicylate apparently contributes only a small amount of the gap here and other unmeasured anions like lactate and ketones form most of the gap.¬† The metabolic acidosis induces an appropriate kussmaul like response observed in the tachypnoea. Minute ventilation is increased to lower CO2 as a “compensation” for the metabolic acidosis. More interestingly aspirin has a direct effect on the brainstem causing outflow to the respiratory centres to increase resulting an additional increase in minute volume beyond that appropriate to the metabolic acidosis. As a result you get the classic blood gas of someone with a mixed metabolic acidosis and respiratory alkalosis with a CO2 lower than that expected with something like Winter’s formula or perhaps a normal pH (remember respiratory compensation for acidosis should not correct so much as to normalise the pH). In general the pH in these patients will be normal or high and indeed if an acidaemia develops you’re really in trouble.

The tinnitus and dizziness is thought to be a direct effect on vestibulocochlear centres inducing the symptoms. The fever is likely related to the uncoupling of oxidative phsophorylation and possibly on hypothalamic set points.

Aspirin has multiple potential mechanisms of pathology that could potentially lead to death.

  1. probably the biggest is uncoupling of oxidative phosphorylation, something so key to life that pretty much all aerobic life depends on it. High lactates are probably the best measure for this
  2. penetration of the CNS with salicylates, leading to the usual tox spiral of seizures, coma, death
  3. promotion of fatty acid metabolism creating severe ketosis and contributing to hypoglycaemia

The non ionised form of aspirin causes all the nastiness and the dissociation between ionised and non ionised is highly pH dependant. An aspirin level of 400 at pH 7.4 might be tolerable but the same level at a pH of 7.2 is likely to be rapidly lethal. These 2 components, the aspirin and the blood pH form the subtleties of management at this stage.

Levels are easily obtainable from every lab I’ve ever worked at. This gives you a total salicylate. It does not tell you the unionised salicylate which determines the badness as mentioned above. Hence, overall levels on their own are poorly predictive of mortality. Levels >500mg/L are definitely where you should be worrying and thinking about dialysis (note that outside UK and Ireland levels may well be in mg/dl rather than mg/L so know what you’re looking at!) The absorption of salicylates is also variable, unlike paracetamol where we have a fairly robust curve for dertermining treatment threshold. Salicylates can be tricky and repeat levels every few hours are usually recommended to see if there is ongoing absorption from the gut and indeed may be a reason to use repeat doses of charcoal.

Management follows the usual tox paradigm (RESUS-RSI-DEAD is a good mnemonic here) of ABCs first then think about risk assessment, antidotes, enhanced elimination and supportive care.

Alkalinisation has been the mainstay of treatment for years. This probably works by two ways 1) reducing penetration into the CNS 2) enhancing elimination through the kidneys. There are a variety of ways to achieve this but typically this will be through short infusions of the typical 50-100ml 8.4% bicarb amps stocked on resus trolleys or more prolonged infusions of the “isotonic bicarb” made by mixing 150mls of 8.4% in 850mls of DW5. Either way you’re looking for the urine pH to be >7.5

Toxbase in the UK describes the indications for HD as follows

  • level >900
  • level >700 with acidaemia
  • coma with salicylates

(Of note the EXTRIP group have their own published guidance on this)

As with all tox cases, IHD would be better at clearance than CRRT but in reality the only modality available when you need it will be CRRT. Filtration is poor at clearance so this is the situation where you want to use CVVHDF with a larger exchange than usual.

Given the importance of maintaining normal or alkalotic pH in these patients, it can be problematic to pursue intubation as the mechanical ventilator will complain noisily and typically fail at maintaining a minute volume of 20 l/min. The inevitable drop in minute volume following your sedative and paralytic of choice will drop the pH dramatically unleashing salicylates to do their devilry. In fact describing it as problematic is understating what is more likely to be a homicidal move unless really needed. “really needed”, is not exactly that well defined here but should be done with extreme caution.

Finally as an interesting side note of little consequence, the INR is typically raised in those with salicylate poisoning. This is apparently linked to a warfarin like effect on part of the vitamin K cycle. This can be corrected with vitamin K if needed.

Reading:

LITFL

IBCC

Oh’s Manual Chapter 90

Tox Handbook 2nd edition

UK Toxbase Gudiance

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.